MAUDE Adverse Event Report: CORDIS CORPORATION SABER 4MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 4MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48004015X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82206159 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, on the first balloon dilation of a 4mm x 15cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, a balloon burst was observed at 10cm from the distal part of the balloon.The balloon rupture occurred at a severely calcified stenotic lesion (it ruptured at 12 atmospheres).There was no reported patient injury.There was no damage to the device noticed prior to opening the package.There was no difficulty removing the device from the sterile packaging.There was no difficulty removing the product from the hoop.There was no difficulty removing the protective balloon cover.The device stored and prepped per the instructions for use.There were no kinks, or any other damages noted prior to inserting into the patient.The burst occurred at the distal end.The device was prepped normally, and negative pressure was maintained.The target lesion was in the superficial femoral artery (sfa).The lesion had little tortuosity.The device was not being used to treat chronic total occlusion (cto).There was no resistance/friction while device was inserted into hemostatic valve.There was no resistance/friction while the device was being inserted through the guiding catheter.The catheter advanced through the vessel without difficulty.There was no difficulty crossing the lesion.The catheter was never in acute bend during the procedure.The catheter did not kink while being used.The device was removed intact (in one piece).The same indeflator was used when a new device was opened and used to complete the case.A patient who used the product in the case had no infectious disease.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
As reported, on the first balloon dilation of a 4mm x 15cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, a balloon burst was observed at 10cm from the distal part of the balloon.The balloon rupture occurred at a severely calcified stenotic lesion (it ruptured at 12 atmospheres).There was no reported patient injury.There was no damage to the device noticed prior to opening the package.There was no difficulty removing the device from the sterile packaging.There was no difficulty removing the product from the hoop or the protective balloon cover.The device was stored and prepped per the instructions for use.There were no kinks, or any other damages noted prior to inserting into the patient.The burst occurred at the distal end.The device was prepped normally, and negative pressure was maintained.The target lesion was in the superficial femoral artery (sfa).The lesion had little tortuosity.The device was not being used to treat chronic total occlusion (cto).There was no resistance/friction while device was inserted into hemostatic valve or through the guiding catheter.The catheter advanced through the vessel without difficulty.There was no difficulty crossing the lesion.The catheter was never in acute bend during the procedure.The catheter did not kink while being used.The device was removed intact (in one piece).The same indeflator was used when a new device was opened and used to complete the case.A patient who used the product in the case had no infectious disease.The product was returned for analysis.A non-sterile saber 4mm x 15cm 150 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis coiled inside a plastic bag.Per visual analysis, an axial burst was observed on the middle area of the balloon.No other physical characteristics could be observed by the naked eye.Per microscopic analysis, sem analysis was performed, results showed that the balloon burst was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface probably led to the rupture condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82206159 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis.However, the exact cause cannot be determined.An axial burst was observed on the middle area of the balloon.The outer surface of the balloon presented evidence of scratch marks adjacent to the rupture.It is likely characteristics of a severely calcified and stenotic lesion contributed to the reported event as evidenced by device analysis.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 4MM15CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key12218596
Report Number9616099-2021-04727
Device Sequence Number3621249
Product Code LIT
UDI-Device Identifier20705032069486
UDI-Public20705032069486
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2023
Device Model Number48004015X
Device Catalogue Number48004015X
Device Lot Number82206159
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/28/2021
Supplement Date Received by Manufacturer08/16/2021
Initial Report FDA Received Date07/23/2021
Supplement Report FDA Received Date08/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1